Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

Integrals Don’t Have Anything to Do with Discrete Math, Do They?

P. Mark Kayll
Mathematics Magazine
Vol. 84, No. 2 (April 2011), pp. 108-119
DOI: 10.4169/math.mag.84.2.108
Stable URL: http://www.jstor.org/stable/10.4169/math.mag.84.2.108
Page Count: 12
  • Download ($16.00)
  • Subscribe ($19.50)
  • Cite this Item
Item Type
Article
References
If you need an accessible version of this item please contact JSTOR User Support
Integrals Don’t Have Anything to Do with Discrete Math, Do They?
Preview not available

Abstract

Summary To students just beginning their study of mathematics, the discipline appears to come in two distinct flavours: continuous and discrete. This article attempts to bridge the apparent divide by describing a surprising connection between these ostensible opposites. Various inhabitants from both worlds make appearances: rook polynomials, Euler’s gamma function, derangements, and the Gaussian density. Uncloaking combinatorial proof of an integral identity serves as a thread tying these notions together.

Page Thumbnails